Maine, 2022

Hail in Maine, June 4, 2022

June 4, 2022 · NWS CAR · 2 events in 1 county or zone

Thunderstorms developed during the afternoon of the 4th in advance of an approaching occluded front. An isolated severe thunderstorm produced large hail in the North Woods region of northwest Aroostook county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Thunderstorms developed during the afternoon of the 4th in advance of an approaching occluded front. An isolated severe thunderstorm produced large hail in the North Woods region of northwest Aroostook county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 4, 11:05 AM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 4, 11:05 AM EST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1205 PM EDT Sat Jun 4 2022

.SYNOPSIS...
An occluded front will approach from the west today and cross the
area this evening. Upper level low pressure will cross the region
Sunday followed by high pressure on Monday. Low pressure will lift
northwest of the area Tuesday followed by an occluded front on
Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
1205PM Update: Thunderstorms have started to make their way
into the region from the west. Per radar scans, lightning, rain,
and small hail have been noted with these early storms. No
major changes to the forecast for this update.

Previous discussion:
An upper low is visible on water vapor satellite across
southern Ontario early this morning. The low is expected to
move into southern Quebec today, and should be along or near
the western Maine/Quebec border by 12Z Sunday morning. An
occlusion will approach the FA from the west today and will move
east of the area this evening. Showers are expected to develop
across the region today, mainly this afternoon. The showers
move east tonight with most of them to end across the eastern
zones by midnight.

Model soundings are not all that impressive this morning. There
is not much shear with wind generally 20 kts or less below 700H.
The 0-6 KM shear is on the order of 25 to 30 knots with most of
the shear more elevated. Skinny cape with values less than 500
J/KG, except somewhat higher across the North Woods on the NAM,
which is probably overdone. Expect there will be some rumbles of
thunder in spots this afternoon, but the overall risk of
strong/severe storms is not high. The PWATs are around an inch,
and heavier downpours are possible. To maintain continuity with
the ongoing forecast will keep a small area of enhanced wording
for small hail/gusty wind, but will confine to a smaller area
near the western Maine/Quebec border. The risk of thunder will
end this evening, but showers will likely continue across the
eastern zones though around midnight. It dries out overnight
with patchy fog. Highs today will range from around 60F in the
Saint John Valley to the mid 60s in Bangor. Lows tonight are
expected to be mostly in the mid to upper 40s.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
A slowly weakening upper level low will approach on Sunday and cross
the northern part of the area Sunday afternoon. Some moisture pooled
in the upper low combined with weak instability will produce
scattered showers over the north Sunday afternoon. An isolated
thunderstorm is possible and cool boundary layer air will mean any
storm could contain small hail. Low pressure will slide east and
away Sunday night followed by surface high pressure and weak ridging
on Monday. This will bring a return of partly to mostly sunny skies
and seasonably mild temperatures. Monday evening will likely be
mostly clear. Low pressure tracking to our northwest from Ontario
into Quebec will draw an occluded front toward the area late Monday
night bringing increasing clouds later at night.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
An occlusion will push into the area Tuesday afternoon into
Tuesday evening bringing a band of showers into the area. The
occlusion is weakening a bit but could bring a tenth to a
quarter inch of rain across the region as it crosses through
Tuesday night. Boundary layer winds show a shearing environment.
However, a relatively cool south wind pulling air north from
the ocean may limit convection in all but far western areas as
the front pushes through Tuesday evening. Some showers may last
into Wednesday morning as the occlusion slowly pushes east of
the area. Otherwise, Wednesday will be partly to mostly cloudy
and seasonable. A new low will approach late Wednesday night
into Thursday morning supported by a trough of low pressure
cascading through the Great Lakes. The GFS shows a strong storm
with the potential for significant rain on Thursday while the
ECMWF shows a much more disorganized system with only a chance
for scattered showers. Both models, however, show the potential
for strong divergence aloft through Thursday which will likely
support showers and possible isolated thunderstorms. The system
gradually lifts out Friday into the weekend although no strong
high is advertised to follow so lingering moisture may continue
to result in chances for spotty showers into early next
weekend.

&&

.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM: Variable conditions today with mostly IFR/MVFR this
morning with MVFR in the afternoon with local IFR in any heavier
showers.  IFR/MVFR tonight with conditions to improve to MVFR/VFR by
12Z Sunday morning. S/SE wind 5 to 10 knots today, shifting to the
SW tonight.

SHORT TERM:
Sunday...VFR South, MVFR to VFR north. Light W wind.

Sunday night into Monday. VFR. Low NW wind.

Monday night...VFR, possibly lowering to MVFR late. Light S wind.

Tuesday...MVFR north, possibly dropping to IFR. MVFR Downeast.
S wind.

Tuesday night...IFR. S wind

Wednesday...MVFR improving to VFR. S wind.

&&

.MARINE...
NEAR TERM: The wind and seas will remain well below small craft
advisory levels through tonight. Fog will cause the visibility to be
reduced on the waters this morning.

SHORT TERM:
Winds and seas are expected to remain below SCA through the
coming week. An increase in humidity Tuesday into Thursday may
result in some fog and mist over the waters through mid-week.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...CB/LaFlash
Short Term...Bloomer
Long Term...Bloomer
Aviation...CB/LaFlash/Bloomer
Marine...CB/LaFlash/Bloomer
Hazardous weather outlook, Jun 4, 1:58 PM EST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
258 PM EDT Sat Jun 4 2022

MEZ001>006-010-011-015>017-031-032-051900-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
258 PM EDT Sat Jun 4 2022

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, Interior DownEast Maine, North
Woods Maine and Penobscot Valley Maine.

.DAY ONE...This afternoon and tonight.

Showers and isolated thunderstorms this afternoon and evening may
contain heavy downpours, small hail, and frequent lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-051900-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
258 PM EDT Sat Jun 4 2022

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-051900-
Coastal Hancock-Coastal Washington-
258 PM EDT Sat Jun 4 2022

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 4, 11:19 AM EST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Caribou ME
1219 PM EDT Sat Jun 4 2022

MEZ003-041700-
Northern Somerset ME-
1219 PM EDT Sat Jun 4 2022

...A strong thunderstorm will impact portions of Somerset County
through 100 PM EDT...

At 1218 PM EDT, Doppler radar was tracking a strong thunderstorm over
Billy-Jack Depot, or 23 miles south of Saint Juste, moving east at 5
mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Baker Lake and Billy-Jack Depot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Baker Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4641 6989 4621 6973 4617 6973 4610 7001
      4626 7014
TIME...MOT...LOC 1618Z 258DEG 5KT 4622 6998

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Buster
Special weather statement, Jun 4, 11:59 AM EST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Caribou ME
1259 PM EDT Sat Jun 4 2022

MEZ003-041830-
Northern Somerset ME-
1259 PM EDT Sat Jun 4 2022

...A strong thunderstorm will impact portions of Somerset County
through 230 PM EDT...

At 1259 PM EDT, Doppler radar was tracking a strong thunderstorm near
Billy-Jack Depot, or 24 miles south of Saint Juste. This storm was
nearly stationary.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Baker Lake and Billy-Jack Depot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4630 7004 4632 6973 4627 6973 4605 6977
      4612 7008
TIME...MOT...LOC 1659Z 277DEG 2KT 4621 6996

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Maloit
Special weather statement, Jun 4, 12:50 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Caribou ME
150 PM EDT Sat Jun 4 2022

MEZ001-041830-
Northwest Aroostook ME-
150 PM EDT Sat Jun 4 2022

...A strong thunderstorm will impact portions of northwestern
Aroostook County through 230 PM EDT...

At 150 PM EDT, Doppler radar was tracking a strong thunderstorm near
Nine-mile Bridge, or 7 miles northeast of Lac Frontiere, moving
northeast at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Saint Pamphile and Nine-mile Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4711 6958 4694 6931 4662 6983 4671 6998
TIME...MOT...LOC 1750Z 222DEG 24KT 4674 6985

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
Special weather statement, Jun 4, 1:40 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Caribou ME
240 PM EDT Sat Jun 4 2022

MEZ003-004-041930-
Northern Piscataquis ME-Northern Somerset ME-
240 PM EDT Sat Jun 4 2022

...Strong thunderstorms will impact portions of northern Piscataquis
and Somerset Counties through 330 PM EDT...

At 239 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Billy-Jack Depot to near Baker Lake to 7
miles north of Telos Lake. Movement was east at 10 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Billy-Jack Depot, Caucomgomoc Lake, Baker Lake, Chamberlain Lake,
Tamway, Telos Lake, Chesuncook and Baxter State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4625 7025 4641 7009 4641 7006 4643 7005
      4643 6966 4636 6887 4604 6905 4621 7028
TIME...MOT...LOC 1839Z 265DEG 11KT 4625 7012 4632 6990 4626 6916

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Maloit

The radar

The Caribou radar (KCBW), 150 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Aroostook

When
June 4, 2:00 PM EST
Where
Aroostook County, Allagash
Measured
0.88 in hail
Reported by
Public
Coordinates
47.080, -69.050

The time is estimated.

Hail, Aroostook

When
June 4, 2:04 PM EST
Where
Aroostook County, 2.34 mi SW of Allagash
Measured
1 in hail
Reported by
Public
Coordinates
47.060, -69.090

Reported by canoers on the Allagash River. The time is estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2022Every state in 2022This day in weather historyWarnings in Maine, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030001, 1030000.